Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 26, NWS Albuquerque, NM

April 3, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 3, 2018, 2:41 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 4, 2018, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2018, 2:41 PM MDT (20:41 UTC)
In effect from
Apr 4, 2018, 1:00 PM MDT
Expired
Apr 4, 2018, 8:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4093 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS85 KABQ 032041
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
241 PM MDT Tue Apr 3 2018

...RED FLAG WARNING WEDNESDAY AFTERNOON UNTIL EARLY EVENING 
ACROSS THE NORTHEAST HIGHLANDS BELOW SNOWPACK AND NORTHEAST PLAINS
DUE TO STRONG WIND AND LOW HUMIDITY...

.Breezy to windy conditions will return to northeast New Mexico
Wednesday afternoon under moderately strong flow aloft and a 
surface trough in the lee of the Sangre de Cristo Mountains. 
Critical fire weather conditions are expected as humidities
plummet below 15 percent, high temperatures climb up to 6 degrees
above normal, and the Haines Index reaches 5 to 6.

NMZ103-104-041300-
/O.UPG.KABQ.FW.A.0023.180404T1900Z-180405T0200Z/
/O.NEW.KABQ.FW.W.0026.180404T1900Z-180405T0200Z/
Northeast Highlands-Northeast Plains-
241 PM MDT Tue Apr 3 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 8 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands below snowpack and 
  Northeast Plains during the afternoon until early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.
 
* RELATIVE HUMIDITY...Dropping from 10 to 15 percent.
 
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44
1 follow-up statement
178 
WWUS85 KABQ 041144
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
544 AM MDT Wed Apr 4 2018

...RED FLAG WARNING WEDNESDAY AFTERNOON UNTIL EARLY EVENING
ACROSS THE NORTHEAST HIGHLANDS BELOW SNOWPACK AND NORTHEAST
PLAINS DUE TO STRONG WIND AND LOW HUMIDITY...

.Windy conditions will redevelop over northeast New Mexico 
this afternoon as temperatures begin to climb above normal, and
humidity rapidly plummets. Conditions will also be rather 
unstable with Haines Indices reaching 5 to 6.

NMZ103-104-050200-
/O.CON.KABQ.FW.W.0026.180404T1900Z-180405T0200Z/
Northeast Highlands-Northeast Plains-
544 AM MDT Wed Apr 4 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast Highlands below snowpack and 
  Northeast Plains during the afternoon until early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with occasional gusts up
  to 40 mph.

* RELATIVE HUMIDITY...Dropping from 9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 3, 11:50 AM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 3, 11:50 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Tue Apr 3 2018

.AVIATION...
18Z TAF CYCLE
A back door cold front will bank up against the east slopes of the
central mountain chain this afternoon. Gusty winds across the
eastern plains will generally veer from north to east, then
southeast once the front passes. Gusty northwest winds are expected
west of the central mountain chain until sunset. The back door cold
front is expected to seep through gaps in the central valley from
Santa Fe southward with modest east wind gusts below canyons opening
into the valley from the east. On Wednesday, southwest winds will
become breezy to windy across the eastern plains.

44

&&

.PREV DISCUSSION...252 AM MDT Tue Apr 3 2018...
.SYNOPSIS...
Brisk northwest winds will bring cooler air into the western two-
thirds of the state today while east to northeast winds usher in
cooler air in across the eastern plains. The cool temperatures will
be short- lived, however, as temperatures climb back above average on
Wednesday. The exception to the warm up will be for the eastern
plains where the cooler air will hang on until Thursday. Dry west to
northwest flow aloft will scour out the cool air across the east
Thursday, resulting in high temperatures 15 to 20 degrees above
Wednesday's highs. By Friday, a weak upper level wave will combine
with a strong backdoor cold front to produce clouds and possibly a
few showers across the northeast third of the state. High temperatures
across eastern New Mexico are forecast to be 15 to 25 degrees cooler
than Thursday's highs. This temperatures roller coaster across
eastern New Mexico is expected to continue into the weekend.

&&

.DISCUSSION...
A mainly dry Pacific cold front making its way sewd through eastern
UT/western CO this morning. Models agree this front will slide into
far northwest NM just prior to sunrise, making it into the mid RGV
between mid and late morning. Meanwhile across the northeast, the
front will move in from the northeast and east during the morning.
This backdoor push is progged by NAM12 and other hi-res models to
push wwd up to the east slopes of the central mountain chain by about
sunset. The wly push is expected to squirt through the canyons of
the central mountain chain during the evening with light east or se
winds and ABQ and SAF respectively. Surface flow across the western
two-thirds of the state turns quickly to southerly on Wednesday. As a
result, western and central NM warm up while the east remains below
seasonal averages until Thursday. All areas expected to be 5 to 15
degrees above average on Thursday with dry west to northwest flow
aloft.

00Z GFS has changed its tune quite a bit for Friday. It now brings in
a slightly stronger short-wave trough, nwly jet, more mid-level
Pacific moisture and a stronger backdoor front. ECMWF is weaker with
the short-wave and nwly jet, not generating any QPF across the
northeast third like the GFS. GEFS mean is very similar to the
operational run so can't rule out clouds and perhaps a few showers
for the northeast third Friday, especially for the northeast
highlands and east slopes of the Sangres. Quite the temperature
roller coaster expected for eastern NM this week and into the weekend
as stout backdoor fronts drop in from the northeast every other day.

GFS continues to remain faster and more moist with regard to the
next upper-level wave for late-day Saturday into Sunday morning. GFS
and ECMWF both agree that the east will warm-up Saturday afternoon
while the west remains close to Friday's highs. Both models agree
that dry west or northwest aloft will move in for early next week.
Both models hint at a short-wave trough possibly digging farther
south than this week's systems late next week.

33

&&

.FIRE WEATHER...

...POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS TO RETURN TO
THE NORTHEAST ON WEDNESDAY...

With the disturbance aloft exiting the Rockies and moving into the
central plains, the upper gradient is expected to steadily relax
today. However, breezy to windy conditions will still be observed
along and behind the cold front. One corridor of stronger surface
flow will stretch over the northwestern to central zones, and a
second one will be found in the far eastern plains where the
backdoor cold front will arrive. Despite the cooling effects of the
front, a strikingly distinct dry airmass will work in behind it,
sending RH on a quick nosedive. This will leave critical RH
juxtaposed over the stronger winds in northwestern to central NM,
but given the cooler than average temperatures, have opted not to
issue any warning statement for today. The RH recovery will be poor
to fair in most zones tonight into early Wednesday morning.

Zonal flow aloft will persist on Wednesday, and the plains will
observe a quick flip in wind direction with breezy to windy south
southwest winds taking shape. Temperatures will warm several degrees
in the east central to northeastern plains of NM, sending RH below
critical thresholds. This will expand critical fire weather
conditions over a swath in the northeastern quadrant of NM, and thus
the Fire Weather Watch will remain in effect for Wednesday.

Westerly flow aloft will relax slightly on Thursday, but still
sufficient to bring down some breezy conditions with the aide of a
weak lee side surface low. As temperatures gain a few to several
more degrees, all areas should exceed climatological normals. A
couple hours of localized critical conditions will be possible
Thursday afternoon near the interface of the central highlands and
the east central high plains.

A weak disturbance aloft will then ride over NM amid the westerly
flow on Friday, but more impact will come from a backdoor cold front
that invades the eastern half of the state. In addition to cooling
down the eastern plains back below normal, some increased surface
moisture will arrive with the front. This will suppress critical
potential and also introduce some light precipitation chances,
mostly over the northern mountains of NM.

Winds will increase again Saturday and more-so into Sunday as a more
vigorous and fast-moving Pacific disturbance crosses the state. RH
may not quite dip into critical territory Saturday, but looks more
looming on Sunday over a widespread majority of the forecast area.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ103-104.

&&
Hazardous weather outlook, Apr 3, 3:02 AM MDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
302 AM MDT Tue Apr 3 2018

NMZ501>540-041130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
302 AM MDT Tue Apr 3 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Brisk northwest winds are expected for the northwest half of the
state today. Locally strong northwest winds are possible from the northwest
plateau southeastward to the central highlands including Clines
Corners.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to strong southwest winds along with critical fire weather
conditions may return to portions of eastern New Mexico Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.